Tapering and side effects

I have been on Pred for 2 years for PMR. I was on 7.5 for over 3 months and have been reducing from 7.5 to 7 mg Pred for a few weeks now. I am pretty fatigued all the time, but the pain and stiffness is minimal. I am doing the DSNS method, after 3 days on 7 mg I have lightheadedness, slightly blurred vision and really bad lethargy and fatigue. My head feels very strange. So each time I go back to 7.5.

Does anyone else have this problem and should I just try and plough on through it ? I also have a feeling of light pressure in my head which comes and goes. I have had this since starting on steroids.

I look forward to hearing from anyone who has had symptoms like these. Thanks.

18 Replies

oldestnewest
  • Hi NursePeggy,

    Lethargy and fatigue were two of my symptoms when I was reducing from 6mg to 3mg (not in one go I hasten to add, but over a long period) which I put down to lazy adrenal glands - thankfully it's gone now.

    Once you get to about 7mg, that's the time your adrenals need to get working again, and sometimes they take a long time.

    The lightheadedness occurring after a few days might indicate that you are just okay at 7.5mg but that 7mg is not quite enough. Despite what some think, 0.5mg does make a difference.

    Why don't you try staying at 7.5mg for maybe a couple of months before you try reducing again, and you can always ask GP for a test to check that your adrenals are capable of working.

    No point really in ploughing through the lightheadedness when 0.5mg seems to cure it, but the adrenal situation, if that's what it is, may take a little longer.

    Good luck.

  • Thanks Dorset Lady for your wise words. Yes, I think you are right and I must stay at 7.5 for a while longer. Perhaps if i do this I may not have to stick at 5 mg for such a long time. It is difficult to deal with all these symptoms/side effects.

    My recently diagnosed osteoporosis is probably making me more impatient as well. Enjoy your weekend and thank you.

  • At around 8/7.5mg I started to have terrible fatigue and was exhausted all the time, I assume this was because my adrenal glands were happy in bed and did not want to get up. I seem to be fine now at a lower dose and am less fatigued than my non PMR friends, although sometimes I get a bit light headed.

  • Did you stay at that level for a while until you were not so fatigued ? I am so pleased to hear that you have got through to the other side ! What dose are you on now ?

    I can hardly walk any distance at the moment and seem to get stressed very easily. It must be wonderful to outdo your nonPMR friends !

  • I reduce by half a mg a month and am on 5.5mg now, I ignored the fatigue assuming it was my adrenal glands. Perhaps I hypnotised myself!

    I have trouble walking too, hills are really out, but I find swimming makes me more flexible. The glass of champagne with a friend if one of us wins the Premium Bonds helps too.

  • The longest I have managed in two weeks is under 10 minutes walking. I am also having some hot flushes at the moment. The light headedness is a bit frightening.

    I like the idea of celebrating a Premium Bond !

  • I still get hot flushes which I find really annoying, although the Niagara type waterfall I had at the beginning has improved. I must admit we had champagne this week and neither of us had won the Premium Bonds!

  • It makes sense to drink champagne to stave off the disappointment of not winning the Premium Bonds !! I have taken 7.5 again today, hope it gives me a better day than yesterday.

  • I couldn't wait to win the bonds to have a glass of fizz...

    I had awful fatigue due to low BP after daughter no 2 was born. The GP suggested a glass of Sekt (German fizz, we lived in Bavaria) in the late afternoon when it was worst as better than any medication he could prescribe. It worked a treat!

    Theoretically, investing in large amounts of Bonds was supposed to give a return that was better than any bank could offer. We tried it for a couple of years - and won nothing the entire time. The money is now invested in a small property which is let. Really a better return though without the potential for a million or two.

  • I went out to lunch today and our conversation was on whether a sparkling Saumur was better than a South African sparkling wine and which champagne was better. Is rose better than ordinary, why are sekt and prosecco becoming so popular. I am obviously not into the deeper things in life any more! Good old pred.

    I have not won the Premium Bonds for ages, next month is the million pound one though!!! I wish.

  • Hi .... Yes I have had similar symptoms while reducing. I'm using the DSNS method too, doing it in 1mg drops and now just started the 4mg to 3mg. (Started on Pred 21 months ago at 40mg). The fatigue I battle through, just have a "do nothing" day and then an old dose day puts me back on track, it gradually gets easier as the old/new goes on. I "only" have GCA so joint stiffness and pain has never been an issue. The lightheadedness worried me a bit, I started to take my own blood pressure everyday and it was on the low side, I spoke to the Dr and reduced my Amlodopine from 10mg to 5mg. Sort of made sense that the high BP caused by Pred would right itself as I decreased dose so no need for 10mg of Amlodopine.

  • Hi Caroline, When I told my Rheumy about my lightheadedness, he said that Pred was a vasodilator so it would lower my blood pressure. I had read early on that it can cause high blood pressure, so I dont really understand How it can do both ! I am on beta blockers too, for a different reason, so cannot lower them. Hopefully today I will feel a bit better as I am back on 7.5mg Pred.

    It is really difficult dealing with the fatigue, people say I look so well and just cannot understand how I am feeling. I literally can hardly move some days. I can hardly get the energy to speak on the phone.

    Good luck with your reduction, I long for the day when I can get that low !

  • Fatigue, there is a very good article on this in the Newsletter produced by the Cambridge PMR GCA Support Group. I cannot post it on here, but a PM with your email address in it - I can send it to you.

  • Thanks sambucca. I have sent you a private message

  • Hi Nurse Peggy,

    I was diagnosed with PMR a year ago, it started after a strenuous long walk with my walking group. I have been trying to reduce from 10mg to 9mg since November and have tried several methods but always after 2 weeks on 9mg the pain and stiffness in my hips increases and I get pain in my shoulders and collar-bones as well and have to go back to 10 for a while then try again.I have an appointment in October to see a specialist in Bath, (there was a 14 week waiting list), so hoping for some help there. Don't know if there is any connection, but while on holiday last week, one day I had 3 drinks of Tonic water (no gin), and woke the next morning pain-free. I am thinking of trying it again this week to see if it happens again!

  • I have only just seen your post. I am wondering if the tonic water helped with the pain the second time ? I am trying to reduce again, this time going from 7.5 to 7.25 mg. if this works I shall go down by a quarter mg every 4 to 6 weeks. It will take a long time, but Worth it if it works.

  • Hi Nurse Peggy,

    I now take my Pred, 10mg, at 11pm instead of with breakfast, and my legs are almost pain-free in the morning. They stiffen up a bit in the evening after sitting watching TV, so I now have a tonic water every few days, don't know if it's psychological but it seems to help. I am just starting to reduce to 9.5 on the DSNS plan. I have also stopped taking Alendronic Acid as I was worried about the side-effects, and have been taking Vit K2 for about a week now, it's supposed to help the calcium get into your bones. Worth a try.

You may also like...